Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 147, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 15, 2017, 8:59 PM CDT for 4 counties in Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2017, 8:59 PM CDT (01:59 UTC)
- Expired
- Jun 15, 2017, 9:44 PM CDT
- In force
- 45 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Chautauqua County, KS, Elk County, KS, Labette County, KS, Montgomery County, KS
The radar
The Tulsa radar (KINX), 122 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 9:18 PM CDT | TSTM WND GST 58 | Coffeyville Airport, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 7:07 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3364 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1267 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
877
WUUS53 KICT 160159
SVRICT
KSC019-049-099-125-160300-
/O.NEW.KICT.SV.W.0147.170616T0159Z-170616T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
859 PM CDT THU JUN 15 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southeastern Elk County in southeastern Kansas...
Western Labette County in southeastern Kansas...
Montgomery County in southeastern Kansas...
Chautauqua County in southeastern Kansas...
* Until 1000 PM CDT
* At 859 PM CDT, severe thunderstorms were located along a line
extending from 7 miles south of Thayer to near Cedar Vale, moving
southeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Coffeyville, Independence, Cherryvale, Caney, Sedan, Altamont,
Cedar Vale, Edna, Dearing, Mound Valley, Elk City, Tyro, Peru,
Liberty, Chautauqua, Havana, Elgin, Bolton, Sycamore and Niotaze.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3724 9652 3739 9590 3738 9539 3700 9522
3700 9652
TIME...MOT...LOC 0159Z 321DEG 36KT 3738 9548 3706 9645
HAIL...0.75IN
WIND...60MPH
$$
JAKUB3 follow-up statements
996
WWUS53 KICT 160216
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
916 PM CDT THU JUN 15 2017
KSC049-160226-
/O.CAN.KICT.SV.W.0147.000000T0000Z-170616T0300Z/
Elk KS-
916 PM CDT THU JUN 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELK COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 200 AM CDT for
southeastern Kansas.
LAT...LON 3700 9652 3724 9652 3730 9624 3730 9597
3739 9590 3739 9577 3738 9539 3700 9522
TIME...MOT...LOC 0216Z 321DEG 36KT 3726 9535 3694 9632
$$
KSC019-099-125-160300-
/O.CON.KICT.SV.W.0147.000000T0000Z-170616T0300Z/
Labette KS-Montgomery KS-Chautauqua KS-
916 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR WESTERN LABETTE...MONTGOMERY AND CHAUTAUQUA COUNTIES...
At 916 PM CDT, severe thunderstorms were located along a line
extending from near Mound Valley to 5 miles southwest of Elgin,
moving southeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Coffeyville, Independence, Cherryvale, Caney, Sedan, Altamont, Cedar
Vale, Edna, Dearing, Mound Valley, Elk City, Tyro, Peru, Liberty,
Chautauqua, Havana, Elgin, Bolton, Sycamore and Niotaze.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9652 3724 9652 3730 9624 3730 9597
3739 9590 3739 9577 3738 9539 3700 9522
TIME...MOT...LOC 0216Z 321DEG 36KT 3726 9535 3694 9632
HAIL...0.75IN
WIND...60MPH
$$
METZGER351 WWUS53 KICT 160237 SVSICT Severe Weather Statement National Weather Service Wichita KS 937 PM CDT THU JUN 15 2017 KSC019-160247- /O.CAN.KICT.SV.W.0147.000000T0000Z-170616T0300Z/ Chautauqua KS- 937 PM CDT THU JUN 15 2017 ...THE SEVERE THUNDERSTORM WARNING FOR CHAUTAUQUA COUNTY IS CANCELLED... The storms which prompted the warning have moved out of the warned area. Therefore, the warning has been cancelled. A severe thunderstorm watch remains in effect until 200 AM CDT for southeastern Kansas. LAT...LON 3700 9567 3739 9577 3738 9539 3700 9522 TIME...MOT...LOC 0237Z 321DEG 36KT 3710 9519 3678 9616 $$ KSC099-125-160300- /O.CON.KICT.SV.W.0147.000000T0000Z-170616T0300Z/ Labette KS-Montgomery KS- 937 PM CDT THU JUN 15 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WESTERN LABETTE AND EASTERN MONTGOMERY COUNTIES... At 937 PM CDT, severe thunderstorms were located along a line extending from 6 miles southwest of Oswego to near Osage Hills State Park, moving southeast at 40 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Coffeyville, Independence, Cherryvale, Altamont, Edna, Dearing, Mound Valley, Liberty, Sycamore, Parsons Tri City Airport, Angola, Dennis, Big Hill Lake and Coffeyville Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3700 9567 3739 9577 3738 9539 3700 9522 TIME...MOT...LOC 0237Z 321DEG 36KT 3710 9519 3678 9616 HAIL...0.75IN WIND...60MPH $$ METZGER
845
WWUS53 KICT 160244
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
944 PM CDT THU JUN 15 2017
KSC099-125-160254-
/O.CAN.KICT.SV.W.0147.000000T0000Z-170616T0300Z/
Labette KS-Montgomery KS-
944 PM CDT THU JUN 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN LABETTE AND EASTERN
MONTGOMERY COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 200 AM CDT for
southeastern Kansas.
LAT...LON 3700 9567 3739 9577 3738 9539 3700 9522
TIME...MOT...LOC 0241Z 321DEG 36KT 3732 9500 3700 9598
$$
JAKUBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 7:14 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jun 15, 7:14 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Wichita KS 714 PM CDT Thu Jun 15 2017 .SHORT TERM...(This evening through Sunday night) Issued at 111 PM CDT Thu Jun 15 2017 There is a high likelyhood of severe weather this afternoon and evening over much of the CWA. Strong moisture transport, high CAPE (4500+) and strong shear (35 to 45kts bulk shear) will provide a nearly ideal set up for severe weather this afternoon and into the early evening. Very large hail and high winds (70-80mph) will be likely with the strongest storms. This activity is expected wane after sunset. Conditions will still be favorable for some scattered showers and thunderstorms but most of the activity is expected to end by morning. The main threat during the late evening and overnight hours will be high winds. Friday will be mostly sunny and conditions will not be as conducive to thunderstorm activity. This will make mid to upper 90s easy for afternoon highs. Saturday there will be a strong cap in place which will prevent any thunderstorm activity from starting during the afternoon. Full sun, light winds and high 850mb temperatures will make for a hot day as many areas are likely to reach the century mark. Moisture transport from the south will still be rather good making for a humid day as well. This will drive heat indices into the 104 to 107 range for some areas of Southeast Kansas. While there is plenty of moisture and shear available for thunderstorm activity Saturday, there will be strong cap in place that will need some significant forcing to start off thunderstorm activity despite high CAPE and DCAPE in the region. the needed forcing will be provided by an approaching frontal system. This front will be coming through the CWA during the evening and overnight hours Saturday. Showers and thunderstorms, some of which are likely to be severe, with the main threats being high winds and very heavy rain. Sunday the flow will switch to the northwest and temperatures will come back down to normal. .LONG TERM...(Monday through Thursday) Issued at 111 PM CDT Thu Jun 15 2017 The extended range will be characterized by temperatures warming back up to well above normal levels. However, it does appear the next week will be rather active. Once the general flow shifts back around to the south, moisture transport will return to the region. Shear levels will increase and will provide a good environment for more shower and thunderstorm activity Tuesday night and Thursday as well. Current setup indicates there is some severe storm potential with activity. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 636 PM CDT Thu Jun 15 2017 Ongoing thunderstorms are producing strong wind gusts. Wind gusts near the 50kts threshold were reported as the storms went through KGBD. This led to the challenge in the first part of the forecast with the approximate timing of these gusts and storms for KICT and KCNU. The previous forecast issuance has been pretty much on target for the near term with the storms taking a southeast track. Activity should be out of the area by 6z. Afterwards there will be slight changes in the wind speed and direction as well as diminishing VFR cloud cover. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 70 95 74 99 / 60 10 20 0 Hutchinson 68 95 72 99 / 70 10 10 10 Newton 69 94 73 97 / 70 10 20 10 ElDorado 69 92 73 96 / 70 10 20 10 Winfield-KWLD 70 94 74 98 / 60 10 20 0 Russell 67 97 69 99 / 40 20 10 10 Great Bend 67 97 70 99 / 40 10 10 10 Salina 69 97 73 100 / 80 20 20 10 McPherson 68 96 72 100 / 80 10 20 10 Coffeyville 71 92 74 95 / 60 10 20 0 Chanute 70 91 73 95 / 70 10 30 0 Iola 69 91 73 95 / 60 10 30 10 Parsons-KPPF 71 91 74 95 / 70 10 20 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ELM LONG TERM...ELM AVIATION...VJP
Hazardous weather outlook, Jun 15, 7:38 PM CDT, 1 hour 21 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 738 PM CDT Thu Jun 15 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-170045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 738 PM CDT Thu Jun 15 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered severe thunderstorms will continue this evening and tonight across south central into southeast Kansas with hail as large as golf ball size, destructive winds to 70 mph or greater and torrential rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Storms will be possible Friday night and early Saturday morning most areas of the region. Severe weather is also likely for locations generally along and east of I-135. High winds and very heavy rain being the primary threat. Severe hail (1") can't be ruled out but it is expected to be a lower threat. These storms will arrive as a cold front comes through the region in the late afternoon and into the overnight hours. Heat index values are expected to be in the 100 to 105 degree range for both Friday and Saturday area wide. Be sure to drink plenty of water and wear light clothing if outdoor activity is necessary. .SPOTTER INFORMATION STATEMENT... Storm spotters will likely be needed across south-central and southeast Kansas through this evening. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Jun 15, 8:34 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
834 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM FLOOD AUGUSTA 37.69N 96.98W
06/15/2017 BUTLER KS EMERGENCY MNGR
MINOR STREET FLOODING IN LOW LYING AREAS.
&&
BDKLocal storm report, Jun 15, 8:43 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
843 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND GST STROTHER FIELD AIRPORT 37.16N 97.03W
06/15/2017 M63.00 MPH COWLEY KS ASOS
&&
BDKLocal storm report, Jun 15, 8:46 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
846 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM TSTM WND DMG KINGMAN 37.65N 98.11W
06/15/2017 KINGMAN KS LAW ENFORCEMENT
LARGE TREE LIMB ON A HOUSE. DELAYED REPORT.
&&
BDKSpecial weather statement, Jun 15, 8:46 PM CDT, 13 minutes before
Special Weather Statement National Weather Service Wichita KS 846 PM CDT THU JUN 15 2017 KSZ094-095-098-099-160245- Montgomery KS-Wilson KS-Chautauqua KS-Elk KS- 846 PM CDT THU JUN 15 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Montgomery County in southeastern Kansas... Southern Wilson County in southeastern Kansas... Chautauqua County in southeastern Kansas... Southern Elk County in southeastern Kansas... * Until 945 PM CDT * At 844 PM CDT...National Weather Service meteorologists were tracking strong thunderstorms along a line extending from near Neodesha to 6 miles south of Grenola...and moving southeast at 30 mph. hail up to the size of dimes...and wind gusts up to 55 mph will be possible with these storms. * Locations impacted include... Coffeyville, Independence, Neodesha, Cherryvale, Caney, Sedan, Cedar Vale, Dearing, Altoona, Moline, Longton, Elk City, Tyro, Grenola, Peru, Liberty, Chautauqua, Elk Falls, Havana and Elgin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issues by the National Weather Service. && A severe thunderstorm watch remains in effect until 200 AM CDT for southeastern Kansas. LAT...LON 3739 9652 3753 9561 3700 9552 3700 9652 TIME...MOT...LOC 0145Z 313DEG 24KT 3746 9570 3726 9647 JAKUB
Local storm report, Jun 15, 8:53 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
853 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM TSTM WND GST ARKANSAS CITY 37.07N 97.04W
06/15/2017 M57.00 MPH COWLEY KS EMERGENCY MNGR
0853 PM TSTM WND GST DEXTER 37.18N 96.72W
06/15/2017 M68.00 MPH COWLEY KS EMERGENCY MNGR
&&
BDKLocal storm report, Jun 15, 8:55 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
855 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND GST EAST WICHITA 37.68N 97.26W
06/15/2017 E70.00 MPH SEDGWICK KS BROADCAST MEDIA
AT KWCH TV STUDIOS.
&&
BDKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:07 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 68 min |
| Jun 15, 7:14 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Elk, Greenwood, Sedgwick, Sumner | 76 min |
| Jun 15, 7:53 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Kingman, Reno, Sedgwick, Sumner | 52 min |
| Jun 15, 8:03 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Harper, Sumner | 72 min |
| Jun 15, 8:33 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 11 min |
| Jun 15, 8:46 PM CDT | Special Weather Statement | ICT | Chautauqua, Montgomery | 59 min |
| Jun 15, 9:14 PM CDT | Special Weather Statement | ICT | Cowley, Sumner | 31 min |
| Jun 15, 9:26 PM CDT | Special Weather Statement | ICT | Labette | 34 min |
| Jun 15, 10:45 PM CDT | Special Weather Statement | ICT | Reno | 45 min |
| Jun 16, 3:29 PM CDT | Heat Advisory | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 15 more | 27 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.